Lack of Advisory on Avelox Side Effects Results in Patient Injury

Cody Porcoro

Written by
on October 31, 2017

This case involves a 52-year-old man who was being treated for a subacute sinus infection. During that period he was taking a combination of medications, including Avelox. The patient was diagnosed with a viral infection after a nasal endoscopy showed no evidence of bacterial sinusitis. His doctor prescribed medication to treat the inflammation over a period of 6 days and after which concluded his treatment. The doctor did not advise the patient about reactions or contraindications to the medications, especially Avelox. Shortly thereafter the patient began to take his regular early morning jogs, but started to experience pain in his calf. He was evaluated by an orthopedic who noticed strain in his calf muscle which tore less than a week later.

Question(s) For Expert Witness

  • 1. Does failure to advise the patient about side effects of Levaquin and/or prescription of Prednisone in dosages mentioned constitute departures in the standard of care?
  • 2. Could another prescription other than levaquin or prednisone have been prescribed instead? Please explain.

Expert Witness Response E-004790

I use quinolones like Levoquin, Avelox and Cipro with caution in any active patients. They are quite effective but can cause tendon injuries. I use them when other antibiotics have failed or if cultures indicate that they are the only option. I warn patients not to exercise since tendon ruptures are a possible complication.

Contact this expert witness

Find an Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY

Need an expert witness?

Explore a sample of our expert network.

Browse Experts